Prednisone S/E's

  1. Once again, gotta turn to "the Fam" for experienced help....

    I've been taking high doses of prednisone for about 10 days. Past week, I've been jittery and not sleeping well. Coupla nights ago, standing at the Pyxis at work, fleeting cardiac pains. I ignored them but the "jittery" thing only got worse.
    Same thing last night. Feels like my head's gonna blow off. Normal BP is like 120's/60's; this morning after I took a couple advil and slept all night, it was 130/90.
    Then the shakes started in again, so I called the doc and took 2 more advil (at least I can SLEEP with them on board).
    I'm not an "anxious" type person. I feel "wired." Having hot flashes. Neck tightness. Almost like a panic attack. VERY annoying and uncomfortable. DEFINITELY can't work like this (probably which pizzes me off the most.....cause i love my job) because I can't think straight; like a hyperactive kid, can't seem to focus.

    That's why I'm writing. Has anyone any personal experience with these s/e's? Are any of them dangerous? Any info would be gratefully appreciated.


    Doc calls back and decreases prednisone by 10 mg. How long to expect some relief??
    •  
  2. 18 Comments

  3. by   live4today
    Hi Sleepyeyes ((((((((hugs)))))))) :kiss

    I am so sorry you are feeling so poorly. Sounds like your doctor is on top of it by reducing your dosage of Prednisone. Have you shared with the doctor these symptoms? Does he/she tell you some of your symptoms might be due to menopause, or have you passed that life changing cycle already?

    As you know, Prednisone does cause fluid retention which could very well be causing your head to feel like it's going to explode: increased BP...head feeling like it's going to explode...

    Why were you started on Prednisone? PM me if you do not want to publicly say. I'll research some things for you, and get back to you. I hope you are resting and taking it easy until your symptoms subside, or are explained to your satisfaction. :kiss
    Last edit by live4today on Sep 13, '02
  4. by   sunnygirl272
    renee,
    sleepy was recently diagnosed with sarcoidosis.
  5. by   Sleepyeyes
    Yup, thanks sunny.
    High-dose prednisone is the accepted tx for sarcoidosis. Doc explained that he's hoping it will turn the tumors back into lung tissue, and without tx, they'd turn into scar tissue.
    So....
    60 mg a day for 2 weeks was what I was supposed to take. Got as far as 9 days. The cardiac s/s scared me a lil bit, so yeah, I called and got the doc's office person and told her-- i hope she told him everything.

    and no....no "change" for me yet, only had hot flashes when I was hot. or really sick.
  6. by   sunnygirl272
    sorry, didn't mean to step on your toes, heehee...wasn't sure if you were still on ...
  7. by   Sleepyeyes
    sillygirl, you never stepped on my toes
  8. by   live4today
    Sunnygirl....thank you for refreshing my failing memory. It's been having its own thing going of late. :chuckle

    Sleepyeyes.....forgive my mind for not recalling that information about your health. Go ahead and give me a good kick in the old geezer, if you wish. Maybe it will wake up my brain cells. :chuckle :kiss
  9. by   Sleepyeyes
    Missing brain cells? NOW you're talking!! Geez, I feel like someone pushed my "stupid" button for the past week and won't let up!!
  10. by   llg
    I'm new to this site and have just been lurking for a few days, but wanted to respond to Sleepyeyes. I just finished a course of low-dose Prednisone yesterday for an alergic reaction. A few years ago, I was put on 60 mg./day for 2 weeks, then tapering doses for 2 weeks. I made it to day 13 before we decided to start tapering the dose a day early. It took about 2 months for my body to get feeling "back to normal" and my lab work was a little abnormal for about 3 months.

    During the month on Prednisone, I never got more than 3 or 4 hours of sleep in a day and that eventually impaired my higher-level cognitive functions. I had to take some time off work to be on the safe side. On the funny side, I developed a voracious apetite and could eat and eat and eat and didn't gain any weight. (Friends, though, started teasing me about needing to protect their lunches from me.)

    The good news is that my body did get back to normal after a few weeks of being off the Prednisone.

    Please be sure to keep your doctor updated on your side effects. You never know when one might need attention.

    Take care,
    llg
  11. by   Sleepyeyes
    Whew, that helped! thanks for the response.
    I was mostly concerned about the heart palpitations and funky beats. (lub-dub, lub-dub...pause, CLUNK!)

    But it would make sense, with twitchy muscles everywhere else....but does that signal a cardio prob??
  12. by   llg
    I, too, had heart palpitations on Prednisone. That's one of the main reason I took the 60 mgs. for only 13 days instead of the scheduled 14. They went away as I came off the drug. However, as you well know .... no one can diagnose you over the Internet. You're going to have to follow that up with your primary care provider.

    I hope everything works out for you.
    (I'll be leaving work -- and my computer -- now. I won't be back until Monday morning.)

    llg
  13. by   Sleepyeyes
    Thanks for the info :angel2:==I'm an RN so I looked it all up, but it's just sometimes more reassuring to hear it from someone who has the experience as a patient.
    It did help to share your experience, and now I can get back to looking forward to getting back to normal.
    *sigh of relief*
  14. by   moonchild20002000
    Sleepyeyes,

    I have been on Prednisone several times. Once I took it for 3 years.

    Most of the symptoms you are having go along with taking the med.

    When I first started taking the med I had SO much energy. I had a general feeling of well-being. I'll list some of the side effects that are pretty common. I think I remember having palpitations but with any cardiac sx best to check it out.

    Common Side Effects

    Hyperactivity
    Insomnia (I got to the point of NOT sleeping at all)
    Headaches
    Increased BP
    Fluid retention
    Not able to focus
    Anxiety
    Depression (after you have taken it for a while)
    Easy bruising
    weight gain
    Truncal fat
    "Buffalo Hump"
    Cushings symptoms

    Not everyone will have all of these side effects. I had several and after I stopped the med they all went away!
    Hope this helps. Try to hang in there if you can.

close